New York, 2007

Hail in New York, July 27, 2007

July 27, 2007 · NWS BUF · 1 event in 1 county or zone

An isolated thunderstorm produced penny-size in Port Leyden, Lewis county, during the early afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

An isolated thunderstorm produced penny-size in Port Leyden, Lewis county, during the early afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 27, 12:46 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 27, 12:46 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
146 PM EDT FRI JUL 27 2007

.SYNOPSIS...
A PERSISTENT UPPER LEVEL LOW WHICH HAS MEANDERED ACROSS THE
EASTERN PART OF THE COUNTRY DURING THE PAST WEEK WILL FINALLY MOVE
EAST AND CROSS OUR REGION TODAY AND TONIGHT. THIS WILL RESULT IN
PLENTY OF CLOUDS ALONG WITH SOME SHOWERS AND THUNDERSTORMS
THROUGHOUT THE DAY. A TRAILING COLD FRONT WILL FOLLOW LATER
TONIGHT AND EARLY SATURDAY WITH A FEW MORE SHOWERS. THIS FRONT IS
NOW EXPECTED TO PUSH TO THE EAST COAST BEFORE STALLING. THIS WILL
BE FAR ENOUGH EAST TO KEEP ANY SHOWER THREAT FOR OUR AREA QUITE
LOW AND ALLOW FOR BETTER WEATHER FOR THE WEEKEND THAN WAS
PREVIOUSLY INDICATED...ESPECIALLY ACROSS WESTERN AREAS. WARM AND
MAINLY DRY CONDITIONS WILL PREVAIL THOUGH MOST OF NEXT WEEK AS
RIDGING BUILDS IN FROM THE WEST.

&&

.NEAR TERM /THROUGH TONIGHT/...
A SEVERE THUNDERSTORM WATCH...NUMBER 555...HAS BEEN ISSUED FOR THE
GENESEE VALLEY EASTWARD TO THE NORTH COUNTRY...INCLUDING THE
NEIGHBORING LAKE WATERS. CONVECTION IS FIRING UP AND BECOMING
BETTER ORGANIZED ACROSS THE GENESEE VALLEY WHERE DAYTIME HEATING
CONTINUES TO DESTABILIZE THE ATMOSPHERE. ADDED LIFT PROVIDED BY
THE APPROACHING UPPER LEVEL TROUGH COULD RESULT IN A FEW SEVERE
THUNDERSTORMS WITH DAMAGING WINDS AND HAIL.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
SOME GOOD NEWS FOR THE WEEKEND AS ALL MODELS A BIT MORE
PROGRESSIVE WITH THE FRONTAL PASSAGE. FIRST...LIKELY POPS THIS
EVENING WILL BE REDUCED TO CHC FROM WEST TO EAST AS NIGHT WEARS ON
AS BEST DYNAMICS OUTRUN THE FRONT. WE WILL HAVE FOG AND HAZE
ISSUES. SATURDAY SHOULD SEE GRADUAL IMPROVEMENT FROM WEST TO EAST
AS WEAK SFC FRONT OOZES ACROSS AREA. CLOUDS MAY BE TOUGH TO BREAK
BUT RAIN CHANCES ARE LOW...WILL DROP TO LOW CHC. IMPROVEMENT
CONTINUES SAT NT INTO SUNDAY...ESPECIALLY IN WEST WHERE SOME SUN
AND DRY WX LOOKS LIKELY. WILL HOLD ONTO LOW CHC POPS ALONG MY
EASTERN PERIPHERY (FINGER LKS AND NORTH COUNTRY) IN CASE GFS
SOLUTION VERIFIES...TAKING A SFC WAVE UP INTO NEW ENGLAND AND
EASTERN NY. ONLY 3 OR 4 SREF MEMBERS SHOW ANY RAIN AT BUF/ROC FOR
SUNDAY SO FEEL 15 TO 20 POPS LOOK OK. 850 MB TEMPS OF 12-14C WILL
SUPPORT NR 80 READINGS WITH ANY SUN...CLOSE TO NORMAL FOR LATE
JULY.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
THIS PERIOD WILL BE CHARACTERIZED BY VERY WARM AND DRY WEATHER AS
THE TROUGH THAT HAS BEEN SO PERSISTENT OVER THE GREAT LAKES WILL
GIVE WAY TO AN EXPANDING RIDGE. AS A RESULT...TEMPERATURES WILL
AVERAGE SOME 5 DEGREES ABOVE NORMAL DURING THE 4 DAY PERIOD WITH
LITTLE IF ANY CHANCE FOR ANY PRECIPITATION. THE DETAILS...

AN AMPLIFIED UPPER LEVEL FLOW WILL STILL BE IN PLACE ACROSS NORTH
AMERICA ON MONDAY...BUT THE PERSISTENT TROUGH WILL BE STARTING TO
LIFT OUT ACROSS NEW ENGLAND WHILE A STRONG RIDGE OVER THE PLAINS
WILL BUILD ACROSS THE UPPER MISSISSIPPI VALLEY. THIS PROCESS WILL
FURTHER HELP TO CLEAR OUR SKIES...AS A NEARLY STALLED FRONTAL
BOUNDARY WILL STILL BE SITUATED FAIRLY CLOSE TO OUR REGION (OVER SE
PA AND SRN NJ).

H85 TEMPS ON MONDAY WILL BE IN THE VICINITY OF +15C...WHICH IS THREE
DEGREES HIGHER THAN YESTERDAYS ENSEMBLE SOLUTION AND A FULL 5 DEG
HIGHER THAN THE MEAN SOLUTION FROM TUESDAY. H85 TEMPS OF +15C WILL
EASILY SUPPORT MAX SFC TEMPS IN THE LOW TO MID 80S.

THE H5 RIDGE WILL CONTINUE TO BUILD TO THE EAST ACROSS THE GREAT
LAKES REGION TUESDAY AND WEDNESDAY...WHICH WILL TRANSLATE INTO CLEAR
TO PARTLY CLOUDY SKIES FOR OUR REGION. H85 TEMPS DURING THE PERIOD
WILL BE CLOSE TO +16C. THE COMBINATION OF THE MILDER NIGHTS AND H85
TEMPS IN THE MID TEENS WILL HELP AFTERNOON TEMPS ROUTINELY CLIMB
INTO THE MID 80S FOR MOST AREAS WITH HIGHER READINGS POSSIBLE IN
THE GENESEE VALLEY AND FINGER LAKES. WHILE THE AFTERNOONS WILL BE
WARM...A NORTHERLY FLOW IN THE LOW LEVELS WILL HELP TO KEEP TDS
FROM GETTING UNCOMFORTABLE HIGH. AS A RESULT...TDS WILL BE IN THE
UPPER 50S TO LOWER 60S EACH DAY.

ON THURSDAY...THE RIDGE WILL BECOME FLATTENED ACROSS THE GREAT LAKES
AND NEW ENGLAND AS A SHORTWAVE WILL BE IN THE PROCESS OF CROSSING
THE CANADIAN PRAIRIES. THE ASSOCIATED FRONTAL BOUNDARY SHOULD REMAIN
TO OUR NORTHWEST...SO PCPN SHOULD BE ABLE TO HOLD OFF FOR ANOTHER
DAY. MEANWHILE...H85 TEMPS WILL FURTHER CLIMB TO +17/18C. AN
INCREASED SOUTHERLY FLOW WILL HELP TO BOOST OUR TDS...SO THE
COMBINATION OF THE HIGHER H85 AND HIGHER TDS WILL LIKELY MAKE
THURSDAY A VERY WARM AND UNCOMFORTABLE DAY.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
UPPER LOW CENTERED OVER WESTERN NEW YORK CONTINUES TO PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REGION. CIGS/VSBYS
GENERALLY VFR OCNLY LOWERING TO MVFR NEAR THE THUNDERSTORMS. AFTN
HEATING WILL CONTINUE TO INCREASE THE COVERAGE AND NUMBER OF
STORMS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR AREAS EAST OF
THE GENESEE RIVER...THIS INCLUDES KROC...KFZY AND KART. TSTM WIND
GUSTS TO 45 KTS ARE POSSIBLE. ACTIVITY WILL DIMINISH DURING THE
EVENING WITH THE LOSS OF DAYTIME HEATING.

OVERNIGHT EXPECT A GOOD AMOUNT OF FOG/STRATUS TO DEVELOP WITH
CONDITIONS LOWERING TO IFR ACROSS MUCH OF THE AREA. SOUTHERN TIER
VALLEYS WILL LIKELY SEE LIFR CONDITIONS.

STRATUS AND FOG WITH RESTRICTED CIGS/VSBY WILL SLOWLY BURN OFF
DURING THE MORNING HOURS. BULK OF THE ORGANIZED RAINFALL WILL BE
EAST OF THE AREA SAT AND SUN BUT STILL CANNOT RULE OUT A FEW LIGHT
SHRA. THEN EXPECT VFR TO PREVAIL EARLY NEXT WEEK AS HEAVY RAIN AND
EXTENSIVE CIG/VSBY RESTRICTIONS REMAIN JUST EAST OF THE AREA FROM
THE MID ATLANTIC INTO EASTERN NY.

&&

.MARINE...
COVERAGE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO EXPAND
DURING THE AFTERNOON AFTERNOON HOURS. A SEVERE THUNDERSTORM WATCH
IS IN EFFECT FOR THE EASTERN TWO THIRDS OF THE LAKE. ANY STORM
WILL CONTAIN FREQUENT LIGHTNING AND HEAVY DOWNPOURS ALONG WITH
POTENTIAL FOR LOCALLY HIGHER WINDS AND WAVES. STORMS WILL DIMINISH
DURING THE EVENING HOURS WITH THE LOSS OF DAYTIME HEATING.

GRADIENT WINDS WILL BECOME VERY WEAK TONIGHT AS AN ILL DEFINED
FRONTAL BOUNDARY SAGS SLOWLY ACROSS THE EASTERN GREAT LAKES.
EXPECT INCREASING NORTH TO NORTHEAST FLOW SAT THROUGH SUN AND INTO
EARLY NEXT WEEK AS SEVERAL WEAK WAVES OF LOW PRESSURE MOVE THROUGH
THE MID ATLANTIC WHILE HIGH PRESSURE SLOWLY BUILDS INTO THE UPPER
GREAT LAKES...BUT AGAIN SPEEDS WILL ONLY BE IN THE 10 TO 15 KNOT
RANGE WITH CONDITIONS EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY CRITERIA THROUGH THE PERIOD.

&&

.HYDROLOGY...
AFTER SUCH A DRY MAY AND JUNE...MOST OF OUR REGION HAS SEEN ENOUGH
CONVECTION THIS MONTH TO BRING TOTALS FOR JULY UP INTO THE NEAR
NORMAL RANGE. SOME AREAS OF SRN TIER AND UPPER GENESEE VALLEY ARE
ACTUALLY ABOVE NORMAL FOR THE MONTH. WILL NEED TO KEEP AN EYE ON
ANY TRAINING OF CELLS THIS AFTERNOON...ESPECIALLY ACROSS GEN
VALLEY AND FINGER LAKES...BUT IN GENERAL...THE BEST ESTIMATE OF
TODAYS POTENTIAL BASIN QPF IS 0.25 TO 0.75 INCH...LEAST ON NIAG
FRONTIER AND HIGHEST CATT/ALLEG INTO FINGER LAKES.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...SFM
NEAR TERM...TJP
SHORT TERM...SFM
LONG TERM...RSH
AVIATION...LEVAN
MARINE...HITCHCOCK
HYDROLOGY...SFM
Hazardous weather outlook, Jul 27, 4:10 AM EST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
510 AM EDT FRI JUL 27 2007

NYZ001>008-010>014-019>021-085-280915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
510 AM EDT FRI JUL 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL GRADUALLY SPREAD EAST TODAY. SOME
OF THEM MAY CONTAIN TORRENTIAL RAINS WHICH CAN CAUSE LOCALIZED
FLOODING IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-280915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
510 AM EDT FRI JUL 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SFM

In the hours before

Special weather statement, Jul 27, 12:35 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
135 PM EDT FRI JUL 27 2007

NYZ003>006-271900-
MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-
INCLUDING THE CITIES OF...ROCHESTER...NEWARK...FAIR HAVEN...
OSWEGO
135 PM EDT FRI JUL 27 2007

...STRONG TO SEVERE THUNDERSTORMS TO AFFECT THE AREA....

THUNDERSTORMS, SOME WITH TORRENTIAL DOWNPOURS CAPABLE OF PRODUCING
LOCALIZED POOR DRAINAGE FLOODING, STRONG, POSSIBLY DAMAGING
WINDS, AND FREQUENT LIGHTNING WERE OVER EASTERN MONROE COUNTY, AND
APPROACHING NORTHERN CAYUGA AND OSWEGO COUNTIES. THE STORMS OVER
EASTERN MONROE COUNTY SHOULD MOVE OFF SHORE BY 230 PM. NORTHERN
CAYUGA AND OSWEGO COUNTIES WILL SEE ACTIVITY BEGIN THERE BY AROUND
145 PM. OTHER STORMS ARE EXPECTED TO DEVELOP DURING THE HEAT OF
THE AFTERNOON. IF THREATENING WEATHER APPROACHES, SEEK SHELTER
IMMEDIATELY. BOATING INTERESTS ALONG THE SOUTH SHORE OF LAKE
ONTARIO SHOULD PAY CLOSE ATTENTION TO THE SOUTHERN SKY FOR
APPROACHING STORMS.

The radar

The Ft Drum radar (KTYX), 34 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lewis

When
July 27, 2:10 PM EST
Where
Lewis County, Port Leyden
Measured
0.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
43.580, -75.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51835.